Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

September 2, 2021Rush County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 2, 2021, 3:41 PM CDT for Rush County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2021, 3:41 PM CDT (20:41 UTC)
Expired
Sep 2, 2021, 4:30 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Hail
0.50 in
Wind
55

County Rush County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WWUS83 KDDC 022041
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
341 PM CDT Thu Sep 2 2021
 
KSZ045-046-065-022130-
Rush KS-Pawnee KS-Ness KS-
341 PM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of east central Ness,
northwestern Pawnee and western Rush Counties through 430 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alexander, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Alexander around 345 PM CDT.
  Nekoma around 350 PM CDT.
  Hargrave around 355 PM CDT.
  Rush Center around 400 PM CDT.

Other locations in the path of this storm include La Crosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3857 9925 3840 9915 3825 9957 3826 9957
      3826 9958 3838 9972 3868 9953
TIME...MOT...LOC 2040Z 235DEG 40KT 3838 9956 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 2, 2:12 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 2, 2:12 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
212 PM CDT Thu Sep 2 2021

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Friday)
Issued at 112 PM CDT Thu Sep 2 2021

Another round of thunderstorms will be possible this evening through
early Friday morning as an upper level shortwave trough lifts east-
northeast through Nebraska into the Upper Midwest, ushering an
attendant cold front southeastward into western Kansas. Short range
models indicate a gradually intensifying field of westerlies aloft
spreading eastward out of the Colorado Rockies into the high plains
of eastern Colorado/western Kansas this evening. Meanwhile, resumed
surface heating after decreasing cloud cover from this morning's
storms will allow steepening low/mid level lapse rates across much
of southwest and portions of central Kansas by late afternoon.
Additionally, prevailing southerlies will continue to support a
rich moisture axis up into central and portions of southwest
Kansas with surface dewpoints holding well up into the mid 60s(F)
to near 70F, providing sufficient instability ahead of the slowly
approaching front. Thunderstorms are expected to develop along
and ahead of the frontal boundary this evening, then spread eastward
through the overnight hours. With the best dynamic support aloft
residing farther north, the best chance for storms will be generally
north of Highway 50, particularly near and along the I-70 corridor.
MLCAPE values upward of 2000 to 2500 J/kg and modestly favorable
vertical shear profiles will support a strong to marginally severe
potential. With PW values up around 2 inches, there will also be
an increased potential for localized flooding due to periods of
heavy rainfall.

As for temperatures, cooler air will begin to filter into west central
Kansas tonight in wake of a slow moving cold front, dropping lows well
down into the 60s(F) by early Friday morning. Lows in the upper
60s(F)/lower 70s(F) can be expected farther southeast in south central
Kansas. More seasonal temperatures are likely Friday as cooler air
continues to spread southward through southwest and central Kansas
behind the aforementioned front as it sags toward the Oklahoma
Panhandle. Look for afternoon highs mainly up into the 80s(F) with
near 90F still possible in some locations near and along the Oklahoma
border.

.LONG TERM...(Friday night through Thursday)
Issued at 202 PM CDT Thu Sep 2 2021

Thunderstorm chances continue Friday night into Saturday as medium
range models indicate another upper level shortwave trough
transitioning east through the Northern Plains, nudging a frontal
boundary already entering western Kansas a little farther south
before stalling out generally in vicinity of the Oklahoma border.
With a pool of rich moisture elongated with the boundary providing
sufficient instability, thunderstorms are expected to develop later
in the afternoon into early evening as another round of H5 vort
maxima eject out of the Colorado Rockies in conjunction with peak
daytime heating. Enough vertical shear will be present to support
the potential for strong to marginally severe storms, not to mention
a localized flooding threat due to higher PW values. A drier pattern
is likely to take hold early next week as a building ridge aloft
amplifies while drifting east across the Intermountain West.

Milder temperatures are likely Saturday as surface high pressure
moving southeast out of the Northern High Plains reinforces a cooler
air mass settling across the high plains of western Kansas. Expect
highs only up into the mid/upper 70s(F) in central Kansas to the
80s(F) farther south/southwest. Temperatures will then undergo a
gradual warming trend through early next week as low level southerlies
return to western Kansas ahead of the approaching upper level ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1107 AM CDT Thu Sep 2 2021

Thunderstorms are expected to redevelop late afternoon and continue
through this evening/overnight along and ahead of an approaching
cold front from the northwest, potentially affecting KHYS, KGCK, and
KDDC. Otherwise, primarily VFR conditions will prevail through early
Friday. Southerly winds around 10 to 25kt will persist through late
afternoon as a developing surface low deepens in southeast Colorado.
Winds are then expected to subside this evening while beginning to
turn north-northeasterly 10 to 20kt in west central Kansas as the
aforementioned cold front begins to slowly push into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  87  65  80 /  50  40  60  50
GCK  66  85  63  80 /  50  40  60  40
EHA  65  89  63  83 /  40  40  50  50
LBL  67  91  64  83 /  50  50  50  60
HYS  68  84  62  78 /  70  40  60  30
P28  72  90  69  85 /  50  60  70  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Sep 2, 1:56 AM CDT, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
156 AM CDT Thu Sep 2 2021

KSZ030-031-043>046-061>066-074>081-084>090-030700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
156 AM CDT Thu Sep 2 2021 /1256 AM MDT Thu Sep 2 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Increasing rain chances Thursday associated with an upper level
wave bringing in ample tropical moisture from the southwest.
Severe weather threat is relatively low, but flooding could be a
concern for points east of the Hwy 183 corridor where up to 2
inches of rain is possible through early Saturday morning.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Continued rain showers and isolated thunderstorms through early
Saturday morning will give way to ongoing flooding threats for
eastern counties into central and south central Kansas. Severe
weather is not expected during this time period as storms will
diminish in coverage and exit to the east and northeast Saturday
before dry and warming conditions return to end the weekend and
through much of next work week.

Days 2-7 Hazards
----------------
  - Flooding: Limited risk
  - Lightning: Significant risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  No hazards.

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Sep 2, 3:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
341 PM CDT Thu Sep 2 2021

KSZ045-046-065-022130-
Rush KS-Pawnee KS-Ness KS-
341 PM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of east central Ness,
northwestern Pawnee and western Rush Counties through 430 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alexander, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Alexander around 345 PM CDT.
  Nekoma around 350 PM CDT.
  Hargrave around 355 PM CDT.
  Rush Center around 400 PM CDT.

Other locations in the path of this storm include La Crosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3857 9925 3840 9915 3825 9957 3826 9957
      3826 9958 3838 9972 3868 9953
TIME...MOT...LOC 2040Z 235DEG 40KT 3838 9956

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:22 PM CDTSpecial Weather StatementDDCRush53 min
Sep 2, 6:51 PM CDTSpecial Weather StatementDDCLane39 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.